Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS St. Louis, MO

April 27, 2016Franklin County, Jefferson County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 27, 2016, 9:56 PM CDT for Franklin County, Jefferson County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2016, 9:56 PM CDT (02:56 UTC)
Expired
Apr 27, 2016, 10:30 PM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO

The radar

The St Louis radar (KLSX), 32 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 10:10 PM CDTHAIL 0.7Lonedell, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS53 KLSX 280256
SVRLSX
MOC071-099-280345-
/O.NEW.KLSX.SV.W.0033.160428T0256Z-160428T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
956 PM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 1045 PM CDT

* AT 956 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKWAY...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EUREKA...ST. CLAIR...CEDAR HILL...PARKWAY...CEDAR HILL LAKES...LONEDELL...
  DITTMER...CATAWISSA...ROBERTSVILLE...GRUBVILLE...MORSE MILL...PINEY
  PARK...MOSELLE AND OERMANN.

THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 239 AND 240.
 
THIS ALSO INCLUDES  ROBERTSVILLE STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3836 9102 3847 9070 3846 9069 3846 9068
      3845 9069 3845 9066 3849 9066 3849 9063
      3848 9063 3827 9058 3824 9097
TIME...MOT...LOC 0256Z 254DEG 18KT 3831 9091 

HAIL...1.00IN
WIND...60MPH
 
$$

CARNEY
2 follow-up statements
623 
WWUS53 KLSX 280319
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 PM CDT WED APR 27 2016

MOC071-280328-
/O.CAN.KLSX.SV.W.0033.000000T0000Z-160428T0345Z/
FRANKLIN MO-
1019 PM CDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3840 9074 3846 9074 3847 9070 3846 9069
      3845 9069 3845 9066 3848 9066 3849 9065
      3848 9063 3827 9058 3826 9077
TIME...MOT...LOC 0318Z 230DEG 25KT 3842 9062 

$$

MOC099-280345-
/O.CON.KLSX.SV.W.0033.000000T0000Z-160428T0345Z/
JEFFERSON MO-
1019 PM CDT WED APR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN JEFFERSON COUNTY...

AT 1018 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BYRNES MILL...
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CEDAR HILL...CEDAR HILL LAKES...DITTMER...MORSE MILL...OERMANN AND
GRUBVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3840 9074 3846 9074 3847 9070 3846 9069
      3845 9069 3845 9066 3848 9066 3849 9065
      3848 9063 3827 9058 3826 9077
TIME...MOT...LOC 0318Z 230DEG 25KT 3842 9062 

HAIL...1.00IN
WIND...60MPH
 
$$

TILLY
195 
WWUS53 KLSX 280330
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 PM CDT WED APR 27 2016

MOC099-280340-
/O.CAN.KLSX.SV.W.0033.000000T0000Z-160428T0345Z/
JEFFERSON MO-
1030 PM CDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3840 9074 3846 9074 3847 9070 3846 9069
      3845 9069 3845 9066 3848 9066 3849 9065
      3848 9063 3827 9058 3826 9077
TIME...MOT...LOC 0329Z 254DEG 18KT 3844 9054 

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:54 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 27, 6:54 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
654 PM CDT WED APR 27 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 332 PM CDT Wed Apr 27 2016

The air mass has recovered in the wake of the morning storms. The
combination of increasing moisture and heating along with
overspreading steeper mid level lapse rates has produced SBCAPE
from 1500-2000+ j/kg south of the warm front. The warm front was
draped from the surface low in southeast NE through northeast MO
and into south central IL. Satellite imagery shows a rather
extensive cu field and right now we sit and wait. A couple of
scenarios are possible from the current obs and CAMs. One is that
soley the broken line of storms in northeast KS/northwest MO will
continue to develop southward some and thing swing northeast
across portions of northern MO as the short wave trof located
across eastern KS rotates northeast this evening. Another scenario
is a combination of the aforementioned evolution, and additionally
scattered more discrete storms will form from central thru
northeast MO between 21-23z as large scale ascent associated with
the short wave overspreads the area. Primary zone will again be
the north of I-70 with more isolated development further south.
Threats are primarily large hail and some tornado potential across
northeast MO where surface winds are locally backed enhancing the
low level shear. Believe all of the activity should have exited
the area by 06-07z as the upper low/trof lifts northeast and the
surface cold front advances across the area.

Glass

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 332 PM CDT Wed Apr 27 2016

Deep westerly flow in the wake of the front will result in good
drying and tranquil weather Thursday with weak high pressure
dominating Thursday night.

Things begin to get busy again Friday into the weekend, and especially
Friday night into Saturday night. There are model differences with
the position and speed of the upper low/trof and associated surface
system. At this time the GFS looks too far south and have more
closely followed the ECMWF and NAM.

The approach of the next deep upstream upper trof and retreating
high pressure will allow for an initial short wave to impact the
area as early as late Friday afternoon at which time low level
moisture return will begin to get underway. I have some low pops
from central into southeast MO. This scenario is most likely to
really get underway on Friday night with widespread showers and
thunderstorms in response to the southerly LLJ and large scale
ascent with the short wave. The thunderstorm threat will remain
high Saturday into Saturday night with the advancing upper trof
and attendant cold front moving across the region. A broad,
unstable and significantly sheared warm sector in advance of the
front would suggest severe weather potential as well.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 652 PM CDT Wed Apr 27 2016

Warm front currently lies across northeast Missouri into west
central and south central Illinois. A line of thunderstorms, some
severe, are moving across central Missouri. This line will likely
affect KUIN and possibly KCOU through 04Z. Thunderstorms may
develop ahead of this line at the St. Louis area terminals, or may
occur with this line around 04-05Z. Conditions with the storms
will include MVFR or possible IFR ceilings and visibilities as
well as hail and wind gusts over 50kts. Dry and VFR conditions are
expected after 06Z.

Specifics for KSTL: Scattered thunderstorms will continue to
develop ahead of a line that will move across the terminal around
04Z. Conditions with the storms will include MVFR or possible IFR
ceilings and visibilities as well as hail and strong wind gusts.
Dry and VFR conditions are expected once the storms pass.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 4:28 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT WED APR 27 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
428 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION
THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF
PRODUCING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

GLASS

In the hours before

Local storm report, Apr 27, 9:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             LA GRANGE               40.05N  91.50W
04/27/2016  M1.75 INCH       LEWIS              MO   TRAINED SPOTTER

&&

BYRD
Local storm report, Apr 27, 9:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             MOUNT STERLING          39.98N  90.76W
04/27/2016  M0.50 INCH       BROWN              IL   EMERGENCY MNGR

&&

BYRD
Local storm report, Apr 27, 9:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             SULLIVAN                38.22N  91.17W
04/27/2016  M0.70 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

BYRD
Local storm report, Apr 27, 9:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
928 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             CANTON                  40.13N  91.52W
04/27/2016  M1.75 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

BYRD
Local storm report, Apr 27, 9:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     1 W MAYWOOD             39.95N  91.62W
04/27/2016                   LEWIS              MO   EMERGENCY MNGR

            MAJOR ROOF DAMAGE TO A HOUSE JUST WEST OF MAYWOOD ON
            HIGHWAY O.

&&

BYRD
Local storm report, Apr 27, 9:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 E EMDEN               39.80N  91.84W
04/27/2016                   MARION             MO   EMERGENCY MNGR

            WINDOWS BLOWN OUT ON A CHURCH. SMALL SHED BLOWN OVER.
            LARGE LIMB SNAPPED OFF OF A TREE ON EAST SIDE OF TOWN ON
            HIGHWAY 168.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:23 PM CDTSevere Thunderstorm WarningLSXCrawford37 min
Apr 27, 7:39 PM CDTTornado WarningLSXLewis, Marion36 min
Apr 27, 7:39 PM CDTTornado WarningLSXKnox21 min
Apr 27, 7:46 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby44 min
Apr 27, 7:59 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby46 min
Apr 27, 8:23 PM CDTTornado WarningLSXLewis, Marion, Shelby37 min
Apr 27, 8:30 PM CDTSevere Thunderstorm WarningLSXLewis30 min
Apr 27, 8:48 PM CDTSevere Thunderstorm WarningLSXLewis, Marion42 min
Apr 27, 9:15 PM CDTTornado Warning Tornado observedLSXLewis30 min
Apr 27, 9:24 PM CDTSevere Thunderstorm WarningLSXSaint Charles38 min
Apr 27, 10:59 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis23 min
Apr 28, 9:53 AM CDTRiver Flood WarningLSXCallaway, Osage8 days
Apr 28, 9:53 AM CDTRiver Flood WarningLSXGasconade, Montgomery8 days
Apr 28, 9:53 AM CDTRiver Flood WarningLSXGasconade, Montgomery6 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.